Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 10, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 21, 2004, 6:31 AM EDT for Blair County, Pennsylvania. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 6:31 AM EDT (10:31 UTC)
- Expired
- May 21, 2004, 10:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Blair County, PA
The radar
The State College radar (KCCX), 49 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:15 AM EDT | FLASH FLOOD | Altoona, PA | COUNTY-WIDE FLOODING...ALSO IMPACTING INTERSTATE 99. |
| May 21, 7:15 AM EDT | FLASH FLOOD | Altoona, PA | COUNTY-WIDE FLOODING FROM TRAINING THUNDERSTORMS, IMPACTING INTERSTATE 99. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 10.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 211033
FFWCTP
PAC013-211430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 AM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLAIR COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 1030 AM EDT.
* AT 628 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL.
SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN
CENTRAL AND SOUTHERN BLAIR COUNTY. RUNOFF FROM THIS EXCESSIVE
RAINFALL WILL CAUSE FLASH FLOODING OVER MUCH OF BLAIR
COUNTY...ESPECIALLY IN AND NEAR THE ALTOONA METRO AREA...INCLUDING
HOLLIDAYSBURG.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4075 7837 4031 7862 4025 7829 4047 7810
4052 7822 4074 7816
$$
DANGELO/LIPTON1 follow-up statement
000 WGUS71 KCTP 211430 FFSCTP PAC013-211445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1030 AM EDT FRI MAY 21 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR BLAIR COUNTY HAS EXPIRED... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS ARE RECEDING... SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. AT 1022 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER WAS RECEDING AND PROBLEMS WERE DIMINISHING. $$ HEAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:50 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 21, 3:50 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 350 AM EDT FRI MAY 21 2004 .SHORT TERM... MCS WITH EMDEDDED LEWP HEADING TOWARD EXTREME WESTERN/NW PENN ATTM. RELATIVELY LOW 1/3/AND 6 HOURLY FLASH FLOOD GUIDANCE OF JUST 1-2 INCHES AND 2-3 HOUR PERIOD OF MDT TO HVY RAIN WITH A FEW THUNDERSTORMS PROMPTED US TO ISSUE A FLOOD WATCH FOR FLASH FLOODING ACROSS CAMBRIA AND SOMERSET COUNTIES THROUGH NOON TODAY. ETA SHOWS THE CURRENT COLD FRONT NEAR THE PA/NY BORDER...SLIDING A BIT FURTHER SOUTH...REACHING A LINE FROM NEAR KABE TO KUNV AND KBFD LATER THIS AFTERNOON AND STALLING OUT. GFS IS FAIRLY SIMILAR (THOUGH PERHAPS A BIT FURTHER SOUTH) WITH THE FRONTAL LOCATION THIS EVENING. LLVL MOISTURE AND SOME RECOVERY OF SFC HEATING AS BREAKS DEVELOP IN THE CLOUD DECK IN THE WAKE OF THE MCS COULD ALLOW SFC BASED LI/S AND CAPES TO BECOME QUITE IMPRESSIVE THIS AFTERNOON (1000-2000 J/KG WITH SFC BASED LI/S OF -5 TO -7) TO THE SOUTH OF INTERSTATE 80. WILL KEEP THE CHC OF TSRA RUNNING THROUGH THIS EVENING BEFORE DIMINISHING THE POPS AS THE FRONT BEGINS TO PULL BACK TO THE NORTH AS A WARM FRONT EARLY SATURDAY. A MUCH WARMER AND MORE HUMID WEEKEND IS ON TAP AS THE QUASI STNRY LLVL FRONTAL BOUNDARY STAYS JUST TO THE NORTH OF THE PENN/NY BORDER AND AN INCREASING SW FLOW DEVELOPS AT THE SFC AND ALOFT. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 83 66 88 68 / 50 20 20 20 WILLIAMSPORT 80 63 84 63 / 70 50 20 20 BRADFORD 73 60 77 58 / 70 50 20 20 JOHNSTOWN 73 64 79 62 / 100 30 20 20 ALTOONA 77 64 82 64 / 80 30 20 20 STATE COLLEGE 78 64 83 64 / 80 30 20 20 SELINSGROVE 80 62 88 64 / 50 30 20 20 LANCASTER 83 65 88 66 / 40 20 20 20 YORK 84 64 88 66 / 50 20 20 20 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR FLASH FLOODING FOR CAMBRIA AND SOMERSET COUNTIES (PAZ024-033) && LAMBERT
Hazardous weather outlook, May 21, 6:09 AM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 609 AM EDT FRI MAY 21 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221002- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 609 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: FLOODING DUE TO HEAVY RAIN FROM THUNDERSTORMS THIS MORNING WILL OCCUR OVER THE WESTERN AND SOUTHERN MOUNTAINS. THE RAIN WILL FALL AT UP TO 2 INCHES PER HOUR IN SPOTS...AND CREATE FLASH FLOODING. A COLD FRONT WILL DRIFT SOUTH...AND THEN STALL THIS AFTERNOON ACROSS CENTRAL AND NORTHWEST PENNSYLVANIA. THE AIR TO THE SOUTH OF THIS FRONT WILL BECOME VERY WARM AND UNSTABLE...AND ITS INTERACTION WITH THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED STRONG TO SEVERE THUNDERSTORMS DURING THE MID TO LATE AFTERNOON HOURS. ADDITIONAL FLOODING IS POSSIBLE AS THESE STORMS WILL BE FORMING OVER THE AREAS THAT ARE RECEIVING HEAVY RAIN EARLY THIS MORNING. SOME OF THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND LARGE HAIL GREATER THAN PENNY SIZE IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY.
In the hours before
Special weather statement, May 21, 1:09 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 109 AM EDT FRI MAY 21 2004 PAZ006-037-210645- POTTER-TIOGA- 109 AM EDT FRI MAY 21 2004 ...STRONG THUNDERSTORM WITH WILL AFFECT TIOGA AND POTTER COUNTIES THROUGH 245 AM EDT... AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS LOCATED FROM NEAR ELKLAND...SOUTH TO KEENEYVILLE AND THEN EXTENDING WEST TO ULYSSES AND OSWAYO. THE MOST INTENSE STORM WAS JUST TO THE EAST OF KNOXVILLE AND WILL MOVE TO NEAR KEENEYVILLE AND TIOGA AROUND 125 AM. THE THUNDERSTORMS WERE MOVING TO THE EAST SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR TIOGA AROUND 115 AM...TIOGA JUNCTION...LAWRENCEVILLE AROUND 125 AM...MANSFIELD AROUND 130 AM...ROSEVILLE AROUND 140 AM...MILLERTON AROUND 150 AM...GAINES AND COVINGTON AROUND 155 AM....BLOSSBURG AROUND 230 AM. VERY HEAVY RAIN OF OVER AND INCH PER HOUR WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS AREA OF THUNDERSTORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/LIPTON
Special weather statement, May 21, 1:31 AM EDT, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 131 AM EDT FRI MAY 21 2004 PAZ010-017-210630- CLEARFIELD-ELK- 131 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELK COUNTY AND NORTHWESTERN CLEARFIELD COUNTY THROUGH 230 AM EDT... AT 125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF RIDGWAY...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR BROCKPORT AROUND 200 AM...TREASURE LAKE AROUND 210 AM AND PENFIELD AROUND 225 AM. THE STRONGEST PART OF THIS STORMS WILL LIKELY MOVE 6 TO 10 MILES TO THE NORTH AND NORTHEAST OF DUBOIS DURING THE NEXT HOUR. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/LIPTON
Special weather statement, May 21, 2:33 AM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 233 AM EDT FRI MAY 21 2004 PAZ017-210730- CLEARFIELD- 233 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLEARFIELD COUNTY... AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF DUBOIS...MOVING EAST SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR PARKER DAM STATE PARK AROUND 240 AM...LECONTES MILLS AROUND 305 AM AND KARTHAUS AROUND 320 AM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. KL
Special weather statement, May 21, 3:16 AM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 316 AM EDT FRI MAY 21 2004 PAZ004-005-210815- MCKEAN-WARREN- 316 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT MCKEAN AND WARREN COUNTIES THROUGH 415 AM EDT... AT 308 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE TOWN OF SUGAR GROVE IN NORTHWEST WARREN COUNTY. THE STORM WAS MOVING TO THE EAST SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR YOUNGSVILLE AROUND 325 AM...RUSSELL AROUND 345 AM...WARREN...CHAPMAN STATE PARK AROUND 350 AM...GERMANY...CLARENDON AROUND 400 AM AND KINZUA DAM AROUND 405 AM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/LIPTON
Special weather statement, May 21, 4:32 AM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 432 AM EDT FRI MAY 21 2004 PAZ005-010-210930- ELK-MCKEAN- 432 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCKEAN COUNTY AND ELK COUNTY THROUGH 530 AM... AT 424 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF KANE...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR WILCOX AROUND 450 AM...JOHNSONBURG AROUND 455 AM...EAST BRANCH DAM...RIDGWAY AROUND 500 AM AND ST. MARYS AROUND 510 AM. BRIEF...VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, May 21, 5:55 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 555 AM EDT FRI MAY 21 2004 PAZ004-010-017>019-024>028-033>036-056-063>065-211954- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CLEARFIELD PA-CUMBERLAND PA- ELK PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA- NORTHERN CENTRE PA-PERRY PA-SOMERSET PA-SOUTHERN CENTRE PA-WARREN PA- YORK PA- 555 AM EDT FRI MAY 21 2004 ...SEVERE WEATHER OUTLOOK... A COLD FRONT WILL DRIFT SOUTH...AND THEN STALL THIS AFTERNOON ACROSS CENTRAL AND NORTHWEST PENNSYLVANIA. THE AIR TO THE SOUTH OF THIS FRONT WILL BECOME VERY WARM AND UNSTABLE...AND ITS INTERACTION WITH THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED STRONG TO SEVERE THUNDERSTORMS DURING THE MID TO LATE AFTERNOON HOURS. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND LARGE HAIL GREATER THAN PENNY SIZE IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:51 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 54 min |
| May 20, 11:18 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 72 min |
| May 20, 11:48 PM EDT | Flash Flood Warning | CTP | Clearfield | 6 hr |
| May 21, 4:54 AM EDT | Flash Flood Warning | CTP | Clearfield | 4 hr |
| May 21, 5:19 AM EDT | Flash Flood Warning | CTP | Warren | 4 hr |
| May 21, 6:29 AM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 61 min |
| May 21, 7:11 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 49 min |
| May 21, 6:55 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield, Somerset | 80 min |
| May 21, 7:30 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 60 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.